High Wind, Watauga
- When
- March 1, 9:20 PM EST to 9:40 PM EST
- Where
- Watauga forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
High wind gusts were measured by AWOS and Mesonet Observing sites in Ashe and Watagua counties in North Carolina in the wake of an upper air disturbance.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
High wind gusts were measured by AWOS and Mesonet Observing sites in Ashe and Watagua counties in North Carolina in the wake of an upper air disturbance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 1, 6:45 PM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 PM EST WED MAR 1 2006
.AVIATION...UPDATED
VFR CONDITIONS EXPECTED WITH SCT MVFR CONDITIONS IN CIGS AND
SHOWERS. A FRONTAL BOUNDARY WILL LIFT NORTH ACROSS FORECAST AREA
TONIGHT INTO THURSDAY MORNING. ON THURSDAY AFTERNOON...A FAST MOVING
COLD FRONT WILL TRAVEL THROUGH OUR AREA. WINDS WILL DIMINISH THIS
EVENING INTO TONIGHT. THEN...WINDS WILL INCREASE ALONG AND AHEAD OF
COLD FRONT THURSDAY WITH THE THREAT OF -SHRA. THE BEST CHANCE OF
SHOWERS WILL BE AGAINST THE WRN SLOPES OF SE WV.
&&
.PREVIOUS DISCUSSION...
(ISSUED 317 PM EST WED MAR 1 2006)
SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
FRONT LAYED ACROSS THE SRN CWA...WITH NOTICEABLE DIFFERENCE IN
TEMP/DEWPOINTS ON EITHER SIDE. TEMPS ARE RANGIN FROM THE MID 70S
IN THE NC FOOTHILLS TO MID 50S IN OUR NE PIEDMONT OF VA.
WITH SUN SETTING THINK THE FRONTAL POSITION WILL NOT MOVE MUCH
OVERNIGHT. THIS WILL CREATE YET ANOTHER CHALLENGE TO FORECAST LOW
TEMPERATURES. GOING A LITTLE WARMER IN THE SOUTH AND WEST CWA ON
LOWS...AND CLOSER TO COOLER MOS IN THE NORTH.
PRETTY DECENT FRONT COMING THROUGH THURSDAY...AS FAR AS WIND
ENERGY. HOWEVER...MOISTURE IS STRUNG OUT ALONG THE FRONT...AND
ONLY EXPECTING LOW CHANCE POPS...EXCEPT AGAINST THE WRN SLOPES OF
SE WV...WHERE POPS WILL BE HIGH CHANCE TO LIKELY. WESTERLY
COMPONENT TO THE WIND...AND TEMPS STARTING OUT MILD IN THE MORNING
WILL SHOOT THE MERCURY UP INTO THE 70S EAST OF THE BLUE RIDGE.
CLOUDS...A FEW SHOWERS WILL KEEP TEMPS IN THE 50S AND 60S IN THE
WEST...BUT STILL MILD. COULD SEE RECORD HIGHS AT DANVILLE AND
BLACKSBURG TOMORROW IF WE GET MORE SUN THE CLOUDS. TOMORROWS ISSUE
WILL BE FIRE WEATHER...WHICH WILL BE COVERED BELOW IN THE FIRE DISC.
ANOTHER ISSUE TOMORROW EVENING/NIGHT WILL BE WINDS. MODELS SHOWING
AT 50 KNOT 8H JET SCREAMING IN WITH THE FRONT...AND EVEN TOMORROW
AFTERNOON A FEW SHOWERS COULD TRANSFER HIGH WINDS TO THE SFC. WILL
LET ANOTHER RUN OF THE MODELS COME IN...BEFORE ANY
WATCHES/ADVISORIES CONSIDERED. PRESSURE RISES ON THE ORDER OF 5 TO
10 MB/6 HOURS SHOWN ON BOTH 12Z GFS/NAM AT 00Z FRI. AGAIN...MID
SHIFT WILL HAVE TO MONITOR THIS FOR POSSIBLE HEADLINES. UPPED WIND
GUSTS INTO TOMORROW NIGHT.
STRONG CAA ARRIVES AS WELL...AND WITH SEVERAL SHORTWAVES MOVING
THROUGH THE 5H TROF...AND NW FLOW AT 8H WILL HAVE SNOW SHOWER
CHANCES IN FAVORED UPSLOPE AREAS TOMORROW NIGHT INTO FRIDAY. COULD
SEE 1 TO 2 INCHES OF SNOW. IN WRN GREENBRIER BY FRIDAY AFTERNOON.
HIGH PRESSURE WORKS TO DRY OUT THE LOW LVLS IN THE WEST FRIDAY NIGHT.
TEMP WISE...WENT ABOVE MOS THURSDAY AND THURSDAY NIGHT...AND
BLENDED FOR FRI-FRI NIGHT.
LONG TERM (SATURDAY THROUGH WEDNESDAY)...
WEATHER FOR THE FORECAST AREA THIS PERIOD WILL BE NEAR OR JUST BELOW
NORMAL ON TEMPS. THE MODELS ARE IN RATHER GOOD AGREEMENT ON THIS
PATTERN... BUT SHOW A FEW SMALL DIFFERENCES. OVERALL...THE 00Z ECMWF
MODEL WAS FOLLOWED...AS THE 00Z GFS SUPPRESSES THE LOW TOO FAR
SOUTH...HOWEVER...THEN 06Z GFS IS CLOSE TO THE HPC ENSEMBLE FOR
SUN/MON. THE SYSTEM MOVING ACROSS THE SOUTHEAST MONDAY LOOKS
WEAKER...AND RAINFALL/SNOWFALL CHANCES APPEAR REDUCED...SO HAVE
LOWER POPS SUN NIGHT INTO MONDAY. LOOKS COLDER BEHIND THIS WITH
THREAT OF UPSLOPE SNOW SHOWERS...BUT ALL IN ALL LOW CHANCES. HIGH
PRESSURE RIDGES IN FOR TUESDAY INTO WEDNESDAY WITH DRY WX EXPECTED.
AVIATION...
TRICKY AVN FORECAST THE NEXT 24 HOURS. STATIONARY SFC FRONT BI-SECTS
THE FCST AREA. THIS IS RESULTING IN VARIABLE CLOUD AND SFC WIND
CONDITIONS. AT 18 UTC THE FRONT WAS ALONG A LWB-ROA-DAN LINE WITH
WARM SOUTHWEST WINDS SOUTH OF THE FRONT AND LIGHT EASTERLY WINDS TO
THE NORTH. THE FRONT WILL LIKELY REMAIN STATIONARY THROUGH THURSDAY
MORNING BEFORE MOVING NORTH OF THE AREA. OVERNIGHT...A LAYER OF LOW
CLOUDINESS...CIGS 010-030...IS EXPECTED TO DEVELOP ALONG AND NORTH
OF THE FRONT. A FAST MOVING COLD FRONT OVER THE OHIO VALLEY WILL
APPROACH THE FCST AREA LATE IN THE PD. WINDS WILL INCREASE AHEAD OF
THIS FRONTAL BOUNDARY ALONG WITH THE THREAT OF -SHRA.
FIRE WEATHER...
BIG CONCERN EXISTS WITH FORECAST FRONTAL PASSAGE ON THURSDAY. FRONT
MAY COME THROUGH DRY...ESPECIALLY FOR AREAS EAST OF THE MOUNTAINS.
GRADIENT WINDS WILL BE HIGH...WITH 20 FOOT (2 MIN AVG) OF 15 TO 25
MPH. GUSTS MAY APPROACH 40 MPH. THIS IS VERY PROBLAMATIC FOR
EXISTING FIRES...ESP FROM NC SOUTHWARD...WHERE SFC FUELS ARE DRYER.
STRONG WINDS WILL ALSO POSE A PROBLEM IN VA...BUT FROM VA
NORTHWARD...THE FRONT MAY BE ACCOMPANIED BY A PERIOD OF LIGHT RAIN.
FOR NOW WILL ISSUE A FIRE WEATHER WATCH FOR POTENTIAL EXTREME FIRE
BEHAVIOR FOR NORTH CAROLINA THURSDAY. WILL ISSUE A FIRE DANGER
STATEMENT (SPS) FOR VA/WV TO HIGHLIGHT ONCOMING FRONT AND POTENTIAL
FOR HIGHER THAN NORMAL FIRE GROWTH IF RAIN DOES NOT ACCOMPANY THE
FRONT.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...FIRE WEATHER WATCH FOR NCZ001>006-018>020 FROM 9 AM THURSDAY
TO 9 PM THURSDAY.
WV...NONE.
&&
07HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 641 AM EST WED MAR 1 2006 NCZ002>004-019-020-VAZ007-009>014-016>020-022>024-032>035- WVZ042>045-021145- ALLEGHANY-SURRY-STOKES-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER- SUMMERS-MONROE-GREENBRIER- 641 AM EST WED MAR 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ001-018-VAZ015-021145- ASHE-WATAUGA-GRAYSON- 641 AM EST WED MAR 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG WINDS ARE EXPECTED THURSDAY AFTERNOON AND EVENING BEHIND A COLD FRONT. WIND GUSTS UP TO 45 MPH ARE LIKELY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ005-006-VAZ043>047-058-059-021145- ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 641 AM EST WED MAR 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY UNSEASONABLY WARM TEMPERATURES THURSDAY AFTERNOON WILL LEAD TO LOW DAYTIME HUMIDITIES. THIS COMBINED WITH A BREEZY SOUTHWEST WIND WILL INCREASE THE FIRE DANGER ON THURSDAY AFTERNOON. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 355 PM EST WED MAR 1 2006 VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-020900- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG... INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE... HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...STUART... ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...DANVILLE... LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...BLUEFIELD... HINTON...UNION...LEWISBURG 355 PM EST WED MAR 1 2006 INCREASED FIRE DANGER THURSDAY. WEATHER CONDITIONS SUPPORTING FASTER THAN NORMAL FIRE SPREAD WILL EXIST THURSDAY. SUSTAINED WIND SPEEDS OF 15 TO 25 MPH ARE EXPECTED THURSDAY AFTERNOON. THE PASSAGE OF A COLD FRONT THURSDAY AFTERNOON MAY ALSO PRODUCE WIND GUSTS OF NEAR 40 MPH. THE HUMIDITY LEVELS WILL BE UP THURSDAY...AND THERE IS THE POTENTIAL FOR RAIN SHOWERS. HOWEVER...THE COMBINATION OF THE WINDY CONDITIONS AND A WIND SHIFT FROM THE FRONTAL PASSAGE MAY LEAD TO PROBLEMS ON EXISTING FIRES. FIRE WEATHER OFFICIALS AND FIRE CREWS NEED TO BE ADVISED OF THE INCREASED FIRE WEATHER THREAT. THE GENERAL PUBLIC IS ADVISED TO RESPECT ALL STATE AND LOCAL BURNING LAWS. ADDITIONAL FIRE WEATHER INFORMATION IS AVAILABLE ON OUR FIRE WEATHER WEB PAGE AT HTTP://WWW.WEATHER.GOV/BLACKSBURG/FIRE.HTML MANUEL
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493559, 5493556, 5493558, 5493561, 5493557, 5493560.